Alert archive / Arizona / Special Weather Statements in 2016
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Aug 1, 2016, 6:38 PM MST for La Paz County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2016, 6:38 PM MST (01:38 UTC)
- Expired
- Aug 1, 2016, 7:30 PM MST
- In force
- 52 min
- Issued by
- NWS Phoenix, AZ
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 145 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
778 WWUS85 KPSR 020138 SPSPSR SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 638 PM MST MON AUG 1 2016 AZZ021-020230- WEST CENTRAL DESERTS AZ- 638 PM MST MON AUG 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY UNTIL 730 PM MST AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BRENDA...OR 36 MILES SOUTHEAST OF PARKER. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRENDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3378 11397 3367 11380 3347 11392 3363 11418 TIME...MOT...LOC 0138Z 037DEG 4KT 3367 11395 $$ HIRSCH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 1, 2:05 PM MST, 4 hours 33 minutes earlier.
Area forecast discussion, Aug 1, 2:05 PM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 205 PM MST MON AUG 1 2016 .UPDATE...UPDATED AVIATION AND FIRE WEATHER DISCUSSIONS. .SYNOPSIS... A very humid monsoon airmass over the region will keep chances for showers and thunderstorms in place across the region through Wednesday. Later in the week, drier westerly flow coming off the Pacific will push the chance of showers and thunderstorms into eastern Arizona. After a period of below normal temperatures through Wednesday, warmer temperatures are forecast to return later in the week and into the upcoming weekend. && .DISCUSSION... Tonight through Wednesday... Although available moisture levels remains extremely high across the region (PWATS in the 1.70-2.10 inch range), leftover debris clouds from yesterday's convective activity is holding down high temperatures today. This cooler boundary layer, although with a weak subsidence inversion in the mid-levels of the atmosphere will likely inhibit convective activity somewhat this evening and tonight. Also, widespread rainfall over Pima and southern Pinal counties yesterday/last night will likely inhibit convective development down there, which, given the southerly steering flow aloft, is where storms would likely have to form in order to move into/affect our cwa. The most likely areas for storm activity are expected to be over southern Gila County and over northern La Paz County, where storms developing over higher terrain to the north could backbuild into, which is being hinted at on the latest HRRR/RGEM high-res model runs. Given the high moisture values and slow storm motion, the main threat from any storms that do develop will be locally heavy rains and flash flooding. Late Tuesday into early Wednesday looks like it could be a more active period. The combination of very high PWATS (aoa 2.00 inches at some locations), less clouds during the day on Tuesday, along with a weak shortwave feature that is being forecast by the GFS to move into SE AZ from the south during the day on Tuesday will likely allow more showers/storms to develop across the lower deserts of south-central and SW AZ than what is expected this evening/tonight, with lighter shower activity possibly even lasting into early Wednesday as the afomentioned shortwave only slowly moves northward into east-central AZ. Again, the main impacts from any storms that develop during this period will be heavy rain and localized flooding, with the strongest cells also producing locally gusty winds. Although storm activity will likely persist into Wednesday afternoon, a turn to more westerly winds aloft will likely begin to shift the greatest amount of this activity off into southern Gila County. Thursday through next Monday... The latest GFS model suite is even more aggressive in developing much drier westerly flow over our region than on earlier runs, as it develops a rather deep upper trof over northern/central ca, starting on Thursday and continuing into the upcoming weekend. It now looks like shower/thunderstorm chances will be mainly confined to the higher terrain east of Phoenix during this period (with just a few storms over the lower deserts). Although temperatures are expected to warm somewhat during this period as the airmass dries out and skies clear, excessive heat is not expected to return at this time as the upper trof over northern CA keeps the warming aloft in check. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Expect mainly light westerly component winds with some afternoon gusts near 20 kts possible, mostly due to outflows generated from any distant afternoon thunderstorms that happen to form to the west. Additional outflow winds this evening are expected to shift the winds to an easterly or southerly component along with some breezes. Partly cloudy skies with occasional high cloud cigs will become mostly cloudy this evening and tonight with cigs near 10 to 12K ft. Southeast California/Southwest Arizona including KIPL and KBLH: Winds will be mostly southerly and occasionally breezy throughout the period. The winds at KBLH are expected to increase out of the east this evening with gusts up to 26 kts and reduced visibilities of 2 to 5 sm in patchy blowing dust due to outflows from distant thunderstorms. Skies will be mostly clear to partly cloudy with periodic few to sct mid and high clouds. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Thursday through Monday... A gradual drying and warming trend beginning Thursday will reduce rain chances and keep most thunderstorms confined to the Tonto Foothills and southern Gila county on Thursday through Monday. Expect near normal high temperatures through Friday to increase to a bit above normal beginning Saturday as conditions become drier. Minimum humidities of 19 to 27 percent on Thursday will steadily decline each day until they reach 9 to 18 percent on Monday. Good to excellent overnight recoveries on Thursday will steadily fall, becoming fair in the lower deserts, to good at higher elevations, by Sunday. && .SPOTTER INFORMATION STATEMENT... Spotter activation could be possible on Tuesday. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...Percha AVIATION...Sawtelle FIRE WEATHER...Sawtelle
In the hours before
Local storm report, Aug 1, 5:24 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
524 PM MST MON AUG 1 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HEAVY RAIN 2 S SALOME 33.75N 113.61W
08/01/2016 M1.24 INCH LA PAZ AZ TRAINED SPOTTER
. THE DURATION OF THE HEAVY RAIN EVENT WAS
20 MINUTES.
&&
NWS PHOENIX AZ
IRIS SYSTEMSpecial weather statement, Aug 1, 6:38 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 638 PM MST MON AUG 1 2016 AZZ021-020230- WEST CENTRAL DESERTS AZ- 638 PM MST MON AUG 1 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL LA PAZ COUNTY UNTIL 730 PM MST AT 638 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BRENDA...OR 36 MILES SOUTHEAST OF PARKER. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BRENDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3378 11397 3367 11380 3347 11392 3363 11418 TIME...MOT...LOC 0138Z 037DEG 4KT 3367 11395 HIRSCH
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 5:33 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 1, 6:26 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Aug 2, 3:40 AM MST | Special Weather Statement | PSR | 65 min | |
| Aug 2, 4:31 AM MST | Areal Flood Advisory | PSR | La Paz | 119 min |
| Aug 2, 9:58 AM MST | Areal Flood Advisory | PSR | Pinal | 2 hr |
| Aug 2, 2:31 PM MST | Areal Flood Advisory | PSR | La Paz | 4 hr |
| Aug 2, 3:08 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 3:48 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 3:56 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 3 hr |
| Aug 2, 4:16 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Aug 2, 4:28 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 4:43 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 2, 4:58 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
Nearby
Special Weather Statements in Arizona, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.